What is hypoglycaemia
Lee in complete content in Infermeravirtual.com
The hypoglycemia This is the most common acute health problem in people with diabetes. Hypoglycaemia means low blood glucose levels. In general, there is hypoglycaemia when values are between 50-60 mg/dl.
Hypoglycaemia usually manifests itself suddenly with tremors, irritability, paleness, sweating, palpitations and hunger. The symptoms of hypoglycaemia may vary from person to person, but they are always the same in each person. In fact, these are warning signs sent by the brain when it cannot capture enough glucose to function.
Fast or immediate reaction to warning signs can prevent the progressive occurrence of serious complications. Often, it is those who live with the person with diabetes who detect these warning signs. These signs are:
- changes in behaviour,
- difficulty talking or coordinating movements,
- progressive loss of the capacity to respond,
- seizures and absolute loss of consciousness (hypoglycaemic coma).
If the decrease in glucose is gradual, the signs of hypoglycaemia worsen gradually and the person is able to resolve the situation. If the decrease is abrupt, however, there may be a sudden loss of consciousness and a hypoglycaemic coma can occur quickly. This is why it is important that the person's usual environment knows what to do in these situations or that they also have some sort of identification that can help people to act quickly in the event of an emergency.
- Administering an excessive dose of insulin or hypoglycemic agents due to a dosage error or a confusion of the type of insulin (injecting fast-acting insulin instead of slow-acting insulin, for example).
- Not having eaten the recommended carbohydrate servings for each meal.
- Delaying your meal schedule in relation to insulin doses.
- Performing an unplanned physical activity without increasing carbohydrate servings or reducing insulin or drug doses.
How to resolve it
- Stop performing the activity you are doing.
- If possible, the blood glucose level must be determined to certify that it is a case of hypoglycaemia.
- If you wear a continuous insulin infusion pump, you must stop the pump.
- 1.5-2 servings of rapid-absorption carbohydrates (15-20g) must be taken, preferably in liquid form and without fat, as absorption will be faster and the hypoglycaemia will be resolved earlier; for example:
- a 200-ml glass of fruit juice (natural or bottled)
- a 200-ml glass of any soft drink that is not light or zero
- a 200-ml glass of skimmed milk with 1 sachet of sugar
- 2 sachets of sugar or 2 tablespoons of sugar or 3 sugar cubes
- 1-2 tablespoons of honey
- 3-4 tablets of pure glucose
- If the situation does not improve within ten to fifteen minutes, the previous dose must be repeated.
- When you begin to see an improvement, you must eat 1-2 servings of slow-absorption carbohydrates (10-20g), such as 20-30 g of bread, two or three plain biscuits, two yogurts or a glass of whole milk without sugar, provided that the hypoglycaemia occurs between meals. If it occurs a while before a meal, it is recommended to bring the meal forward, starting with fruit (as it contains a rapid-absorption carbohydrate) and eating food containing slow-absorption sugar (bread, rice, pasta, potatoes or pulses).
- If the hypoglycaemia increases, either because you have not taken the measures mentioned or because it appears abruptly, and the person with diabetes shows signs of clouded consciousness, disorientation, progressive loss of swallowing reflex (cannot swallow) or loss of consciousness, the closest person must act to resolve the hypoglycaemia:
- If possible, the blood glucose level must be determined to certify that it is a case of hypoglycaemia
- You should never force fluid into the mouth, as the person can choke and suffocate.
- You have to quickly inject a kit of glucagon 1 mg (consisting of a vial plus a syringe) intramuscularly or subcutaneously. People with diabetes, especially those who inject insulin, must always have a glucagon bulb within reach, and the people around them (at home, at work, at school...) must know how to administer it. Glucagon administration is necessary for people with diabetes who are unconscious. When in doubt, we must act as if it were a case of hypoglycaemia.
- If within ten minutes the person has not recovered consciousness or remains disoriented, the injection may be repeated and the emergency department notified, as this is probably a case of severe hypoglycaemia and the person must be assessed medically.
- Once consciousness has been recovered, the hypoglycaemia should resolve itself with 1-2 servings of slow-absorption carbohydrates (10-20g), corresponding to: 20-30 g of bread, two or three plain biscuits, two yogurts or a glass of full milk without sugar.
What is glucagon?
Glucagon, like insulin, is a hormone produced in the pancreas. Its main function is to increase blood glucose levels by using the glucose deposits in the liver (glycogen).
How it is administered:
Anyone can do this, even if they are not a healthcare professional. Glucagon comes in a box with a pre-filled syringe and a bottle containing glucagon powder. It is stored in the fridge, although it can remain at room temperature for up to four weeks.
The way to administer it is very simple: the water in the syringe must be inserted into the bottle of glucagon powder, shaken gently, its contents extracted and injected completely.
The injection is usually done subcutaneously (like insulin), but it can also be done intramuscularly (like usual injections) in the arms, abdomen, legs or buttocks (whichever area is more accessible at that time). You should not be afraid, as it can be given by any means without risk to the person. Nor should you hesitate when administering glucagon because you fear that the person with diabetes does not have a drop in blood sugar levels, but something else. Glucagon should be given to people with diabetes who are unconscious. When in doubt, we must act as if it were a case of hypoglycaemia.
How to prevent hypoglycaemia
- Correct dosing of insulin and checking the type before administering it.
- Following meal schedules.
- Ensuring that carbohydrate servings are those recommended for each meal.
- Modifying carbohydrate servings and insulin doses in relation to physical activity.
- Driving vehicles. People with diabetes who drive frequently or who work in transport and drive lorries, buses or coaches should take a series of precautions:
- Carry sugar with them and, if possible, some food. You never know when you will arrive to your destination and you must be prepared to improvise a meal (with biscuits, fruit, crackers, etc.).
- Check your blood glucose levels before starting the trip.
- If the trip is long, you must rest every two or three hours and have a snack, if necessary.
- Night-time hypoglycaemias. If the person with diabetes wakes up with a headache or sweating, he or she may have suffered from hypoglycaemia during the night. It is best to determine blood glucose levels before going to bed: If the amount is less than 140 mg/dl, you have to eat something.
- Repeated hypoglycaemias. If you suffer from frequent hypoglycaemias and, above all, they occur at the same time, it is important to contact your healthcare team to receive advice on changes that need to be made.